Narcotic Pain Medicines
If your child's doctor has prescribed narcotic pain medicine (also called an opioid) for your child, you may have concerns and questions. Many parents worry that their child will become addicted to narcotic medication. It's important to know that addiction is very rare for children who take medications to relieve their pain.
Your child's healthcare team will work with you and watch your child's pain medication and doses carefully to be sure the medicine is safe and right for her. Be sure to let your doctor, nurse or pharmacist know if you have any questions or concerns.
Addiction occurs when the person using a medication does it for the feeling he gets in his head (sometimes called a "high"), not for physical pain relief. Children who take narcotics for pain relief rarely experience addiction.
Physical dependence is a normal body response that can occur with narcotic medications and many other medicines. Even caffeine can cause physical dependence. Some signs of physical dependence are tremors, increased sweating and hot and cold flashes. Physical dependence can occur after in a few days to a few weeks. Physical dependence is not the same thing as addiction!
If your child is at risk for physical dependence, her doctor may slowly lower the dose of the pain medicine over a few days (and in some cases a few weeks) or increase the time between doses. If your child suddenly stops the pain medication, she could have withdrawal symptoms, such as sweating, but the gradual decrease will help your child's body adjust to the lower dose.
Tolerance is the term doctors use when the pain medication doesn't relieve as much pain as it did when your child first started to take it. Although your child may need bigger doses over a period of days or weeks to relieve the pain, the pain medicine won't stop working. Increasing the dose is safe. Your doctor or nurse can tell you if your child's need for a larger dose of pain medicine is the result of tolerance.